Virginia, 2017

Heavy Rain in Virginia, July 5, 2017

July 5, 2017 · NWS AKQ · 3 events in 2 counties and zones

Scattered thunderstorms along a frontal boundary produced heavy rain which caused minor flooding across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a frontal boundary produced heavy rain which caused minor flooding across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 5, 2:57 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 5, 2:57 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
357 PM EDT Wed Jul 5 2017

.SYNOPSIS...
Low pressure interacts with a stalled frontal boundary through
this evening, before pushing offshore Thursday morning. The
front lifts slowly northward Thursday ahead of a cold front
approaching from the west. The front pushes across the region on
Friday. Another front pushes across the region Saturday,
followed by high pressure on Sunday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The current surface analysis depicts a weak/subtle frontal
boundary from Ern NC through SW VA. Aloft, a weak shortwave
trough is pushing across the region and this is triggering
showers/tstms across the Piedmont and central/s-central VA and
interior NE NC. These showers/tstms are producing locally heavy
rain. However, with weak flow aloft, the storms are
disorganized, and to this point heavy rain has not persisted in
any one location for very long. Warm and humid this aftn with
temperatures in the 80s and dewpoints in the 70s.

Showers/tstms should linger into the evening, before
dissipating overnight. Remaining warm and very humid with
stratus (more so than fog) developing overnight. Low
temperatures will generally be 70-75F.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
An upper level trough digs into the deepens over the Great
Lakes Thursday as additional shortwave energy dives into the
Midwest. An associated cold front reaches the Tennessee Valley
late Thursday. The lingering weak boundary remains over the
region Thursday as height falls induce a wave of low pressure
along the boundary. A warm/moist air mass remains over the
region, resulting in another round of scattered to numerous
aftn/evening showers/tstms. Expect the best coverage from
central VA to the Ern Shore where better low-level convergence
will exist in vicinity of the boundary. Tstms should exhibit
more motion than today as the mid- level flow increases. Highs
Thursday will mainly be in the upper 80s to low 90s with some
heat indices pushing near 100 for interior SE VA/NE NC. A lull
in pcpn is expected Thursday night ahead of the approaching
upper trough and cold front as the wave of low pressure slides
off the coast. However, given the air mass, will carry slight
chance to low end chance PoPs Thursday night. Lows in the
low/mid 70s.

The cold front pushes across the region Friday, as the
shortwave trough de-amplifies and lifts across the Nrn Mid-
Atlantic. The deepest moisture pushes offshore ahead of the
front as flow from 1-3km becomes westerly (downslope). This
will likely limit convection over the Piedmont, with the best
chc for scattered showers/tstms from central VA ewd. A few
stronger or more organized storms are possible mainly across the
ern half of the area as 500mb flow increases to ~45kt resulting
in modest deep layer shear. The main impact Friday will be hot
afternoon temperatures. 850mb temperatures of 18-20 C (+1 std
dev) and good mixing (southwest wind of 10-15 mph) will push
high temperatures into the low/mid 90s. Given a humid air mass,
heat index values forecast to reach around 100 over SE VA/NE NC.

Subsidence should prevail Friday night as the shortwave trough
pushes offshore. This should result in a clearing sky. There is
only a minimal change in airmass behind this front, so still
mild and humid with lows generally 70-75F. A secondary cold
front approaches from the NW Saturday. Downslope flow should
prevail once again with high temperatures rising into the upper
80s to low 90s. Dewpoints should be lower and hence heat indices
should be lower than Friday. Deeper moisture will be shunted
offshore, so only a slight chc of aftn showers/tstms.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Cold front stalls along the Carolina Coast late Saturday night
through Tuesday with periods of active weather anticipated.
Showers/storms should be confined to far SE VA/NE NC on
Sunday/Monday as weak high pressure builds into the region. A
lee trough develops Tuesday and could allow convection to
develop farther north as shortwave energy passing across this
boundary. Temperatures will be near normal throughout the long
term forecast.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
With heating scattered showers along with isolated
thunderstorms are developing across both VA and NC. Expect
coverage to increase some across central and southeast VA as
well as northeast NC through the afternoon and into early
evening. Do not expect much shower or storm activity across
lower MD. In areas of the showers, rain will be heavy limiting
visibility to 3 miles or less.

In regards to ceiling, conditions have generally improved to
VFR with some pockets of MVFR across portions of eastern and
central VA. Do expect pockets of MVFR ceilings to continue
through the afternoon though it should not be widespread. IFR
conditions would only be expected with a scattered heavy shower
this afternoon and evening.

IFR conditions are possible tonight with low stratus and some
fog especially along the immediate coast and central VA,
generally after 03-06Z. Have IFR in all TAF sites expect ECG for
now

Outlook: Mainly sctd aftn and evening showers and tstms
expected again Thu, as a frontal boundary and weak low pressure
areas remain over the region. A more pronounced cold front
pushes acrs the region late Fri into Fri night.

&&

.MARINE...
Unsettled weather through Saturday. A cold front crosses the
waters Saturday evening and stalls invof Carolina Coast late
Saturday night into early next week; focusing showers/storms
over srn waters during this timeframe. Winds generally SW aob
15kt except for Friday aftn when gusts may reach 20kt over
Currituck Sound and coastal waters from VA Beach to Duck, NC.
Winds become N-NE behind the frontal passage late Saturday night
into Sunday...becoming more E-ESE Sun night into Monday (speeds
still aob 15kt). Seas average 2-3ft except for Friday/Friday
night when seas average 3-4ft. Waves 1-2ft on Ches Bay
throughout the forecast period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/SAM
NEAR TERM...AJZ
SHORT TERM...AJZ/SAM
LONG TERM...BMD
AVIATION...SAM/JAO
MARINE...BMD
Hazardous weather outlook, Jul 5, 3:17 AM EST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
417 AM EDT Wed Jul 5 2017

NCZ012>016-030>032-VAZ048-060>062-065>069-079>082-087>089-092-093-
096-097-509>511-513>516-060830-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Charles City-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
417 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon through this evening. Heavy rainfall is the main threat.
Minor flooding of low lying and poor drainage areas is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ017-102-VAZ064-075>078-083>086-090-095-098>100-512-
517>525-060830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Western Currituck-Eastern Currituck-Caroline-Westmoreland-Richmond-
Northumberland-Lancaster-New Kent-Gloucester-Middlesex-Mathews-
James City-Norfolk/Portsmouth-Virginia Beach-Accomack-Northampton-
Eastern Hanover-Western King William-Eastern King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-York-Newport News-Hampton/Poquoson-
417 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Minnick

In the hours before

Special weather statement, Jul 5, 12:42 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
142 PM EDT WED JUL 5 2017

VAZ083-518-520-051830-
New Kent-Eastern King William-Eastern King and Queen-
142 PM EDT WED JUL 5 2017

...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN KING
AND QUEEN AND SOUTHEASTERN KING WILLIAM COUNTIES...

At 141 PM EDT, thunderstorms with heavy rain were located along a
line extending from near King And Queen Court House to near
Shacklefords. Movement was slowly north at 5 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
West Point, Little Plymouth, Shacklefords, Eltham, Cohoke, Gressit,
Rose Garden, Mattaponi, Mascot, Cooke, Velma, Romancoke, Plum Point
and Clancie.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3762 7669 3760 7665 3753 7667 3748 7665
      3746 7666 3746 7668 3744 7671 3745 7673
      3747 7674 3746 7676 3756 7697 3765 7695
      3766 7684 3766 7672
TIME...MOT...LOC 1741Z 172DEG 5KT 3759 7691 3750 7669

jo
Special weather statement, Jul 5, 12:46 PM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Wakefield VA
146 PM EDT WED JUL 5 2017

VAZ064-519-051845-
Western King and Queen-Caroline-
146 PM EDT WED JUL 5 2017

...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT CENTRAL CAROLINE
COUNTY...

At 144 PM EDT, showers with heavy rain were located along a line
extending from near Ladysmith to Sparta southeast of Bowling Green.
Movement was slowly northwest at 5 mph.

Rainfall amounts of 1 to 2 inches are possible with these showers.

Locations impacted include...
Bowling Green, Milford, Sparta, Golansville, Penola, Nancy Wrights
Corner, and Salvia.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3812 7724 3796 7707 3795 7707 3795 7750
      3801 7762 3812 7750
TIME...MOT...LOC 1744Z 129DEG 6KT 3800 7748 3800 7723

jo
Special weather statement, Jul 5, 1:05 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
205 PM EDT WED JUL 5 2017

VAZ066-051900-
Lunenburg-
205 PM EDT WED JUL 5 2017

...An area of SHOWERS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
LUNENBURG COUNTY...

At 203 PM EDT, showers with heavy rain were located along a line
extending from near Rehoboth to near Kells Corner. Movement was east
at 10 mph.

Rainfall amounts of up to 1 inch are possible with these showers.

Locations impacted include...
Victoria, Plantersville, Blevins Corner, Pleasant Grove, Arvins
Store, and Fort Mitchell.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3699 7847 3709 7840 3709 7838 3704 7818
      3687 7837 3686 7843 3687 7843 3687 7846
      3689 7849 3690 7849
TIME...MOT...LOC 1803Z 270DEG 10KT 3700 7837 3692 7843

jo
Special weather statement, Jul 5, 2:28 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
328 PM EDT WED JUL 5 2017

VAZ082-083-052030-
Charles City-New Kent-
328 PM EDT WED JUL 5 2017

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN CHARLES
CITY AND SOUTHWESTERN NEW KENT COUNTIES...

At 328 PM EDT, a thunderstorm with heavy rain was located over
Roxbury, moving southwest at 5 mph.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Talleysville, Roxbury, Providence Forge, Wrights Corner, Colonial
Downs, Browns Corner, Mountcastle and New Kent Airport.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3755 7706 3748 7694 3740 7707 3742 7719
      3751 7717
TIME...MOT...LOC 1928Z 063DEG 6KT 3747 7710

SEYMOUR
Special weather statement, Jul 5, 3:27 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
427 PM EDT WED JUL 5 2017

VAZ062-064-080>082-511>517-052130-
Goochland-Eastern Hanover-Charles City-Western Chesterfield-Western
Henrico (Including the City of Richmond)-Western Hanover-Western King
William-Prince George-Dinwiddie-Eastern Henrico-Caroline-Eastern
Chesterfield (Including Col. Heights)-
427 PM EDT WED JUL 5 2017

...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
SOUTHEASTERN GOOCHLAND...HANOVER...NORTHEASTERN
DINWIDDIE...CHESTERFIELD... NORTHWESTERN PRINCE
GEORGE...NORTHWESTERN CHARLES CITY...SOUTHEASTERN CAROLINE...HENRICO
AND NORTHWESTERN KING WILLIAM COUNTIES...THE CITY OF COLONIAL
HEIGHTS...THE CITY OF HOPEWELL...THE CITY OF PETERSBURG AND THE CITY
OF RICHMOND THROUGH 530 PM...

At 423 PM EDT, scattered showers and thunderstorms with heavy rain
were located in an area centered along the i 95 corrodor from near
Hanover to near Petersburg. The showers and storms are nearly
stationary.

Rainfall amounts of 1 to 2 inches and wind gusts in excess of 30
mph are possible with these showers and storms.

Locations impacted include...
Richmond, Petersburg, Hopewell, Colonial Heights, Ashland, Randolph
Macon College, Virginia Commonwealth University, Disputanta,
Tuckahoe, Chester, Highland Springs, Downtown Richmond, Bon Air,
Virginia Union University, Fort Lee, University Of Richmond, Virginia
State University, Mechanicsville, Hanover and Prince George.

Motorists should use extra caution in the vicinity of these showers
and storms. Be prepared for rapid changes in weather and road
conditions. Heavy rain could cause ponding of water on roads...and
possible minor flooding of ditches and poor drainage areas.

LAT...LON 3758 7719 3755 7723 3750 7719 3712 7720
      3711 7757 3755 7767 3756 7766 3758 7768
      3778 7773 3790 7718
TIME...MOT...LOC 2023Z 240DEG 3KT 3776 7741 3716 7737

ALB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Chesterfield

When
July 5, 3:45 PM EST
Where
Chesterfield County, 2.2 mi W of Bermuda Hundred
Reported by
NWS Employee
Coordinates
37.330, -77.320

One inch of rain fell in about 20 minutes. Rainfall total reported was 1.25 inches.

Heavy Rain, Chesterfield

When
July 5, 7:30 PM EST
Where
Chesterfield County, 1.79 mi ENE of Chesterfield Co Arpt
Reported by
911 Call Center
Coordinates
37.410, -77.490

Water was flowing across Kingsland Road.

Heavy Rain, Dinwiddie

When
July 5, 7:30 PM EST
Where
Dinwiddie County, 2.65 mi SE of Dinwiddie
Reported by
911 Call Center
Coordinates
37.050, -77.570

Water was flowing across a road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714542, 714545, 714551.